Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 313, NWS Midland/Odessa, TX

August 27, 2005Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 27, 2005, 6:56 PM CDT for Borden County, Scurry County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2005, 6:56 PM CDT (23:56 UTC)
Expired
Aug 27, 2005, 8:00 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 110 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:25 PM CDTHAIL 0.75Fluvanna, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 272357
SVRMAF
TXC033-415-280100-
/O.NEW.KMAF.SV.W.0313.050827T2356Z-050828T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT SAT AUG 27 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SCURRY COUNTY IN WEST TEXAS
  NORTHEASTERN BORDEN COUNTY IN WEST TEXAS

* UNTIL 800 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FLUVANNA...OR ABOUT 15 MILES EAST OF GAIL...MOVING SOUTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FM 2350 SIX MILES WEST OF FLUVANNA...
  U.S. 180...
  DERMOTT...
  ARAH...
  RANDALLS CORNER...
  UNION...
  KNAPP...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3297 10120 3285 10136 3255 10122 3280 10085

$$
1 follow-up statement
000 
WWUS54 KMAF 280028
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT SAT AUG 27 2005

TXC033-415-280100-
/O.CON.KMAF.SV.W.0313.000000T0000Z-050828T0100Z/
SCURRY-BORDEN-
727 PM CDT SAT AUG 27 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KNAPP...OR ABOUT 16 MILES WEST OF SNYDER...MOVING SOUTHEAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...FM 
1610...FM 1609...KNAPP...RANDALLS CORNER AND UNION.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3297 10120 3285 10136 3255 10122 3280 10085

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:41 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 2:41 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SAT AUG 27 2005

.SHORT TERM...
THE OUTFLOW BOUNDARY FROM EARLY MORNING STORMS OVER THE TEXAS
PANHANDLE AND SOUTH PLAINS AREA IS STILL EVIDENT IN KMAF RADAR
IMAGERY AND THE VISIBLE SATELLITE LOOP. THIS BOUNDARY IS CURRENTLY
LOCATED ALONG A BIG LAKE TO PECOS LINE AND IS EXPECTED TO HELP
CONVECTIVE INITIATION THIS AFTERNOON AND EVENING. ELSEWHERE...
ISOLATED TO WIDELY SCATTERED STORMS ARE SEEN ON RADAR IMAGERY ACROSS
THE BIG BEND... TO NEAR VAN HORN AND INTO THE SOUTHERN SACRAMENTO
MOUNTAINS.

FOR TONIGHT... A MID AND UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
STRENGTHEN OVER SOUTHERN CA WHILE A DEEP LOW REMAINS OVER THE
NORTHERN GREAT LAKES REGION. THIS WILL ALLOW NORTHWEST FLOW
ALOFT TO GRADUALLY INCREASE OVER SOUTHESTERN NEW MEXICO AND WEST
TEXAS THROUGH TONIGHT. THE SHORT RANGE MODELS AGREE A WEAK MID LEVEL
SHORTWAVE TROUGH EMBEDDED IN THE NORTHWEST FLOW WILL MOVE OUT OF THE
ROCKIES AND INTO NORTHEASTERN NEW MEXICO TONIGHT. AS THIS OCCURS...
MCS DEVELOPMENT SEEMS PROBABLE TONIGHT AND AREAS FROM LEA COUNTY
EAST INTO THE WESTERN LOW ROLLING PLAINS WOULD BE MOST LIKELY TO BE
AFFECTED BY ANY MCS THAT DEVELOPS. THE HIGHEST POPS (60%) WILL BE
PLACED ACROSS THE ABOVE MENTIONED REGIONS... WITH POPS TAPERING INTO
THE 10-20% RANGE FOR THE FAR SOUTHEASTERN CWA. ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...
AS FAVORABLE 0-6KM SHEAR BEGINS TO TAKE SHAPE OVER SOUTHEASTERN NEW
MEXICO. WE WILL MENTION THIS ALONG WITH THE POSSIBILITY OF HEAVY
RAINFALL IN THE UPCOMING HWO.

.LONG TERM...
UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL CAUSE NORTHWEST FLOW
ALOFT OVER THE CWA.  AN UPPER LEVEL LOW PRESSURE SYSTEM OVER CANADA
WILL DRAG A LONGWAVE TROUGH OVER THE NORTHERN AND CENTRAL US.  AS A
RESULT A SURFACE COLD FRONT WILL MOVE INTO THE CWA SUNDAY
AFTERNOON.

THE FRONT...ALONG WITH UPPER LEVEL SHORTWAVES MOVING AROUND THE
NORTHERN FRINGES OF THE RIDGE WILL COMBINE WITH AMPLE MOISTURE TO
PRODUCE SHOWERS AND THUNDERSTORMS OVER THE CWA.  THE STRONGEST
INSTABILITY WILL BE OVER THE WESTERN CWA SUNDAY WHERE BULK SHEAR
VECTORS AND 700-500 MB LAPSE RATES WILL BE SUCH THAT SOME OF THE
STORMS IN THAT AREA COULD APPROACH SEVERE LIMITS.  WITH PWATS
GENERALLY OVER 1 INCH HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME
OF THE THUNDERSTORMS.  THEREFORE...FLOODING COULD OCCUR ESPECIALLY
IN FLOOD PRONE AREAS.

ON MONDAY DRIER AIR BEGINS TO MOVE INTO THE CWA FROM THE NORTH AS
THE UPPER LEVEL HIGH BEGINS TO MOVE TOWARD THE AREA FROM THE WEST
AND THE WIND FROM THE SURFACE TO THE MID LEVELS BECOMES MORE
NORTHERLY.  HAVE RESTRICTED THE SLIGHT CHANCE POPS TO THE SOUTHERN
AND WESTERN SECTIONS WITH ISOLATED POPS ELSEWHERE.  THE HIGH IS
EXPECTED TO MOVE BACK OVER THE REGION BY TUESDAY PRECLUDING THE
CHANCES FOR PRECIPITATION.

TEMPERATURES WILL BE COOLER SUNDAY AND MONDAY DUE TO THE COOLER
AIRMASS ALONG WITH CLOUDS AND PRECIPITATION.  AS THE UPPER HIGH
MOVES BACK OVER THE REGION...TEMPERATURES WILL BEGIN A WARMUP BY
TUESDAY.  WILL FORECAST TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL
BEGINNING WEDNESDAY THROUGH THE END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  89  67  87 /  60  30  30  10
CARLSBAD NM                70  90  66  86 /  50  40  40  20
DRYDEN TX                  74  94  72  90 /  20  30  40  20
FORT STOCKTON TX           73  92  68  86 /  40  30  40  20
GUADALUPE PASS TX          70  86  62  83 /  40  40  40  20
HOBBS NM                   70  88  66  86 /  50  40  40  20
MARFA TX                   61  88  60  80 /  30  30  40  20
MIDLAND INTL AIRPORT TX    73  90  68  86 /  60  30  40  20
ODESSA TX                  73  90  69  87 /  50  30  40  20
WINK TX                    74  94  68  86 /  50  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/54
Hazardous weather outlook, Aug 27, 2:54 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT SAT AUG 27 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
254 PM CDT SAT AUG 27 2005 /154 PM MDT SAT AUG 27 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
OUTLOOK AREA TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE... WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN.
THE SOUTHEASTERN NEW MEXICO PLAINS APPEAR TO HAVE THE GREATEST
CHANCE OF EXPERIENCING THESE STRONGER STORMS. IN ADDITION... HEAVY
RAINFALL WILL BE A CONCERN AS PLENTIFUL MOISTURE REMAINS OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERERED SHOWERS AND THUNDERSTORMS WILL AFFECT MOST LOCATIONS
SUNDAY AND SUNDAY NIGHT.  SOME OF THE STORMS MAY PRODUCE DAMAGING
WINDS AND LARGE HAIL ESPECIALLY OVER WESTERN AREAS... HOWEVER THE
MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND POSSIBLE
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED... SPOTTER GROUPS AND
LOCAL LAW ENFORCEMENT OFFICIALS SHOULD KEEP ABREAST OF THE LATEST
WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.